Jump to content

Med error

Nurses   (1,711 Views 11 Comments)
by snh2009 snh2009 (New Member) New Member

986 Visitors; 6 Posts

advertisement

HI, I have made a horrible mistake and I am sick to my stomach worrying about it. My MD ordered decadron 10mg/ml IM. I went to give it to the pt and he wanted it deltoid, I have always done this in am bigger muscle, but he insisted. I figured it was one ml and you can put up to one in the deltoid. I will not make excuses other than to say I didnt realize that this medication is to be avoided in the deltoid and I had given it so many times before I did not go look it up, nor did the bottle say only deep IM. I monitored him for 30 min after and saw no s/s of reaction and let home go.. now I am so sick and can’t quit thinking of how I screwed up.  Only days later I was looking something up and came across that it can cause tissue atrophy in the deltoid. 

I don’t go back to work for a few days and I can’t stop dreaming of this persons arm falling off and all the other horrible nightmares that come with it. I just want to cry so bad. All advice is appreciated 

Share this post


Link to post
Share on other sites

CarterHolly has 14 years experience as a RN.

126 Visitors; 7 Posts

Very seriously doubt he suffered any long-term consequences.  Lots of things have antectodal evidence that never comes to fruition in most settings.  If he'd have tissue necrosis, or whatever, pretty sure you'd have been contacted by now.  Just take as a learning experience

Share this post


Link to post
Share on other sites

CharleeFoxtrot has 7 years experience as a ADN, RN.

5,938 Visitors; 387 Posts

OP, put this one on the learning pile, amend your practice to include the lesson and move on. I agree with CarterHolly, if the patient had an adverse event you would have known by now. IME that short of thing shows up pretty quick. 

Of course at this stage in my career my personal learning pile is so tall I have to climb on the roof and throw upwards ;) 

Share this post


Link to post
Share on other sites

986 Visitors; 6 Posts

Thank you both for the advice.. This will definitely be in my learning pile. I pray that he is okay and I am over reacting. This is one for me to truly learn from. 

Share this post


Link to post
Share on other sites

iluvivt has 32 years experience and works as a Infusion specialtist.

24,141 Visitors; 2,709 Posts

Well, how much muscle tissue did the patient have? If it was a fair amount I would not worry If it was a 90 year made up of skin and bones then I may worry. Either way, please keep this in perspective as while it was an error it was not a  horrendous one as the medication still went into muscle tissue. 

Edited by iluvivt

Share this post


Link to post
Share on other sites

986 Visitors; 6 Posts

He had a fair amount of tissue. Thank you for the advice and as I said earlier this will definitely be a learning experience 

Share this post


Link to post
Share on other sites
advertisement

osceteacher has 15 years experience and works as a Practice educator.

1,484 Visitors; 155 Posts

Don't beat yourself up too much, I once put atropine eye drops in a patients eye, didn't read the prescription and it was for his mouth. Guy had blurry vision and a less dry mouth...I did report it as it was a clear mistake but giving an IM injection in the muscle doesn't sound like one if the literature doesn't say avoid deltoid.

Share this post


Link to post
Share on other sites

ruby_jane has 10 years experience as a BSN, RN.

2 Followers; 7,420 Visitors; 2,113 Posts

On 3/16/2019 at 3:16 PM, CharleeFoxtrot said:

in my career my personal learning pile is so tall I have to climb on the roof and throw upwards ;) 

I love this. LOVE it.

OP - as errors go, you saw your patient safely thru by monitoring. There's never anything wrong with looking up how to give the med. Now you're armed (see what I did there?) with the data so next time you're told what someone "prefers" you'll know.

Share this post


Link to post
Share on other sites

MaxAttack has 3 years experience and works as a ICU RN.

6,256 Visitors; 280 Posts

Lol I feel like you're probably safe if your worried about his arm falling off.

I hadn't heard of avoiding the deltoid. It seems like it only shows up in certain references. Medscape doesn't mention it at all.

Anyways, med error is kind of strong. He's alive and probably still with his limbs - don't beat yourself up.

 

Share this post


Link to post
Share on other sites

385 Visitors; 21 Posts

That's not a med error, that is a potential adverse effect of the drug...  I wouldn't lose sleep over it...  

Share this post


Link to post
Share on other sites

chiromed0 has 14 years experience and works as a Nurse Practitioner.

5,759 Visitors; 209 Posts

Either way, don't worry.  The tissue atrophy is unlikely and it is COMMON to mix steroid and anesthetic for trigger point injection. Yes, there is risk of that side effect but I believe it's mostly for subq not IM.  Read: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3903862/

Share this post


Link to post
Share on other sites
×